ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2011) 25 P303

Accidental long-term ingestion of androgenic steroid in a young female: a case report

Venkata Katreddy, Jane Dale & Haroon Siddique


Russells Hall Hospital, Dudley, Westmidlands, UK.


Aim: We present an unusual case of long-term accidental ingestion of androgenic steroid in a young female.

Case: A 28-year-old lady presented with male pattern of hair growth, weight gain of three stones, change in voice, and secondary amenorrhea. On direct questioning she admitted she was taking ‘fat bursting pills’ for nearly 6 months, obtained from a gym, to lose weight. Examination revealed a blood pressure of 150/77 mmHg, increased muscle bulk, hirsutism and significant clitoromegaly.

Investigations: FSH 1.8 IU/l, LH 0.9 IU/l, oestradiol 169 pmol/l (8–2500), prolactin 268 mU/l (0-445), SHBG 16 nmol/l (18–114), androstenedione 9.7 nmol/l (1.0–11.5), 17 OH progesterone of 2.9 nmol/l (0.7–17.4) and testosterone of 29.2 nmol/l (0–2.8). Ultra sonogram showed normal ovaries, MRI revealed normal adrenal glands. The pills were stopped immediately. Within 4 months she had substantial weight loss, her periods returned, her physical appearance changed and blood pressure dropped to 116/80 mmHg. The testosterone levels dropped to 3.7 nmol/l and SHBG improved to 31 nmol/l.

Discussion: Androgenic steroid hormones are increasingly used by male and some female athletes to improve their performance. In one survey with 1667 participants ~2.3% of women had taken androgenic steroid at some point. Our case is unique as the ingestion was accidental and had resulted in physical changes. Change in voice, increased facial hair growth, clitoromegaly, decreased body fat, menstrual irregularities and aggressiveness are some of the perceived side effects. Chronic administration results in supraphysiological concentrations of testosterone and decreased SHBG as seen in our case. Stopping the pills resulted in reversal of these values. The reversal of clinical and biochemical abnormalities, confirms the diagnosis of exogenous androgenic steroid ingestion.

Conclusion: Accidental ingestion of long term androgenic steroid is uncommon. A clear history and a high level of suspicion are helpful in such circumstances, for the managing physician.

Article tools

My recent searches

No recent searches.